The Journal of Geometric Analysis

, Volume 29, Issue 2, pp 1153–1192 | Cite as

Geometry of Measures in Real Dimensions via Hölder Parameterizations

  • Matthew BadgerEmail author
  • Vyron Vellis


We investigate the influence that s-dimensional lower and upper Hausdorff densities have on the geometry of a Radon measure in \(\mathbb {R}^n\) when s is a real number between 0 and n. This topic in geometric measure theory has been extensively studied when s is an integer. In this paper, we focus on the non-integer case, building upon a series of papers on s-sets by Martín and Mattila from 1988 to 2000. When \(0<s<1\), we prove that measures with almost everywhere positive lower density and finite upper density are carried by countably many bi-Lipschitz curves. When \(1\le s<n\), we identify conditions on the lower density that ensure the measure is either carried by or singular to (1 / s)-Hölder curves. The latter results extend part of the recent work of Badger and Schul, which examined the case \(s=1\) (Lipschitz curves) in depth. Of further interest, we introduce Hölder and bi-Lipschitz parameterization theorems for Euclidean sets with “small” Assouad dimension.


Hölder parameterization Assouad dimension Uniformly disconnected sets Geometry of measures Hausdorff densities Generalized rectifiability 

Mathematics Subject Classification

Primary 28A75 Secondary 26A16, 30L05 


  1. 1.
    Alberti, G., Ottolini, M.: On the structure of continua with finite length and Golab’s semicontinuity theorem. Nonlinear Anal. 153, 35–55 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Azzam, J., Schul, R.: An analyst’s traveling salesman theorem for sets of dimension larger than one. Math. Ann. 370(3–4), 1389–1476 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Assouad, P.: Plongements lipschitziens dans \({ R}^{n}\). Bull. Soc. Math. France 111(4), 429–448 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Azzam, J., Tolsa, X.: Characterization of \(n\)-rectifiability in terms of Jones’ square function: Part II. Geom. Funct. Anal. 25(5), 1371–1412 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Besicovitch, A.S.: On the fundamental geometrical properties of linearly measurable plane sets of points. Math. Ann. 98(1), 422–464 (1928)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Besicovitch, A.S.: On the fundamental geometrical properties of linearly measurable plane sets of points (II). Math. Ann. 115(1), 296–329 (1938)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bonk, M., Heinonen, J.: Smooth quasiregular mappings with branching. Publ. Math. Inst. Hautes Études Sci. 100(1), 153–170 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Badger, M., Schul, R.: Multiscale analysis of 1-rectifiable measures: necessary conditions. Math. Ann. 361(3–4), 1055–1072 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Badger, M., Schul, R.: Two sufficient conditions for rectifiable measures. Proc. Am. Math. Soc. 144(6), 2445–2454 (2016)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Badger, M., Schul, R.: Multiscale analysis of 1-rectifiable measures II: characterizations. Anal. Geom. Metr. Spaces 5, 1–39 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    David, G., Semmes, S.: Singular integrals and rectifiable sets in \({ R}^n\): beyond Lipschitz graphs, Astérisque, no. 193 (1991)Google Scholar
  12. 12.
    David, G., Semmes, S.: Analysis Of and On Uniformly Rectifiable Sets. Mathematical Surveys and Monographs, vol. 38. American Mathematical Society, Providence (1993)zbMATHCrossRefGoogle Scholar
  13. 13.
    David, G., Semmes, S.: Fractured Fractals and Broken Dreams: Self-Similar Geometry Through Metric and Measure. Oxford Lecture Series in Mathematics and Its Applications, vol. 7. The Clarendon Press, Oxford University Press, New York (1997)zbMATHGoogle Scholar
  14. 14.
    David, G., Toro, T.: Reifenberg flat metric spaces, snowballs, and embeddings. Math. Ann. 315(4), 641–710 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    David, G., Toro, T.: Reifenberg parameterizations for sets with holes. Mem. Am. Math. Soc. 215(1012), 6+102 (2012)Google Scholar
  16. 16.
    Edelen, N., Naber, A., Valtorta, D.: Quantitative Reifenberg theorem for measures (2016). arXiv:1612.08052
  17. 17.
    Falconer, K.J.: The Geometry of Fractal Sets. Cambridge Tracts in Mathematics, vol. 85. Cambridge University Press, Cambridge (1986)zbMATHGoogle Scholar
  18. 18.
    Federer, H.: The \((\varphi, k)\) rectifiable subsets of \(n\)-space. Trans. Am. Soc. 62, 114–192 (1947)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Ghinassi, S.: A sufficient condition for \(C^{1,\alpha }\) parametrization (2017). arXiv:1709.06015
  20. 20.
    Garnett, J., Killip, R., Schul, R.: A doubling measure on \(\mathbb{R} ^d\) can charge a rectifiable curve. Proc. Am. Math. Soc. 138(5), 1673–1679 (2010)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Heinonen, J.: Lectures on Analysis on Metric Spaces. Springer, New York (2001)zbMATHCrossRefGoogle Scholar
  22. 22.
    Hutchinson, J.E.: Fractals and self-similarity. Indiana Univ. Math. J. 30(5), 713–747 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Jones, P.W.: Rectifiable sets and the traveling salesman problem. Invent. Math. 102(1), 1–15 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Kechris, A.: Classical Descriptive Set Theory. Graduate Texts in Mathematics, vol. 156. Springer, New York (1995)zbMATHCrossRefGoogle Scholar
  25. 25.
    Luukkainen, J.: Assouad dimension: antifractal metrization, porous sets, and homogeneous measures. J. Korean Math. Soc. 35(1), 23–76 (1998)MathSciNetzbMATHGoogle Scholar
  26. 26.
    MacManus, P.: Catching sets with quasicircles. Rev. Mat. Iberoamericana 15(2), 267–277 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Marstrand, J.M.: Some fundamental geometrical properties of plane sets of fractional dimensions. Proc. Lond. Math. Soc. 4, 257–302 (1954)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Marstrand, J.M.: Hausdorff two-dimensional measure in \(3\)-space. Proc. Lond. Math. Soc. 11, 91–108 (1961)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Mattila, P.: Hausdorff \(m\) regular and rectifiable sets in \(n\)-space. Trans. Am. Math. Soc. 205, 263–274 (1975)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces: Fractals and Rectifiability. Cambridge Studies in Advanced Mathematics, vol. 44. Cambridge University Press, Cambridge (1995)zbMATHCrossRefGoogle Scholar
  31. 31.
    Martín, M.Á., Mattila, p: \(k\)-dimensional regularity classifications for \(s\)-fractals. Trans. Am. Math. Soc. 305(1), 293–315 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Martín, M.A., Mattila, P.: Hausdorff measures, Hölder continuous maps and self-similar fractals. Math. Proc. Cambridge Philos. Soc. 114(1), 37–42 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Martín, M.A., Mattila, P.: On the parametrization of self-similar and other fractal sets. Proc. Am. Math. Soc. 128(9), 2641–2648 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Morse, A.P., Randolph, J.F.: The \(\phi \) rectifiable subsets of the plane. Trans. Am. Math. Soc. 55, 236–305 (1944)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Mackay, J.M., Tyson, J.T.: Conformal Dimension: Theory and Application. University Lecture Series, vol. 54. American Mathematical Society, Providence (2010)zbMATHGoogle Scholar
  36. 36.
    Okikiolu, K.: Characterization of subsets of rectifiable curves in \({ R}^n\). J. Lond. Math. Soc. 46(2), 336–348 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Preiss, D.: Geometry of measures in \({ R}^n\): distribution, rectifiability, and densities. Ann. Math. 125(3), 537–643 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Rushing, T.B.: Topological Embeddings. Pure and Applied Mathematics, vol. 52. Academic Press, New York (1973)zbMATHGoogle Scholar
  39. 39.
    Romney, M., Vellis, V.: Bi-Lipschitz embedding of the generalized Grushin plane into Euclidean spaces. Math. Res. Lett. (2017)Google Scholar
  40. 40.
    Semmes, S.: Where the buffalo roam: infinite processes and infinite complexity (2003). arXiv:math/0302308 [math.CA]
  41. 41.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series, vol. 30. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  42. 42.
    Stein, E.M., Shakarchi, R.: Real Analysis, Measure Theory, Integration, and Hilbert Spaces. Princeton Lectures in Analysis, vol. 3. Princeton University Press, Princeton (2005)zbMATHGoogle Scholar
  43. 43.
    Stong, R.: Mapping \(\mathbf{Z}^r\) into \(\mathbf{Z}^s\) with maximal contraction. Discrete Comput. Geom. 20(1), 131–138 (1998)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Tolsa, X., Toro, T.: Rectifiability via a square function and Preiss’ theorem. Int. Math. Res. Not. (13), 4638–4662 (2015)Google Scholar
  45. 45.
    Väisälä, J.: Quasisymmetric embeddings in Euclidean spaces. Trans. Am. Math. Soc. 264(1), 191–204 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Vellis, V.: Extension properties of planar uniform domains (2016). arXiv:1609.08763

Copyright information

© Mathematica Josephina, Inc. 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ConnecticutStorrsUSA

Personalised recommendations